Colorado, 2019

Hail in Colorado, September 11, 2019

September 11, 2019 · NWS GJT · 1 event in 1 county or zone

Scattered showers and thunderstorms accompanied the passage of a cold front that trekked across western Colorado. Some storms became severe and produced large hail in Garfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Scattered showers and thunderstorms accompanied the passage of a cold front that trekked across western Colorado. Some storms became severe and produced large hail in Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 11, 2:00 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 11, 2:00 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
300 PM MDT Wed Sep 11 2019

.SHORT TERM...(Tonight through Thursday night)
Issued at 159 PM MDT Wed Sep 11 2019

Radar and satellite imagery show showers and storms continuing
this afternoon generally from about 30 miles south of Interstate
70 northward into Wyoming. Storms are moving from southwest to
northeast as bands of precipitation move eastward. Convection is
expected to diminish to near zero coverage this evening by around
10PM according to several Convection-Allowing Models. The big
question right now is whether enough instability will build back
into the region behind the this morning's convection. If clearing
skies continue to warm the surface, we could see another round of
decent strong storms late this afternoon/early evening as a cold
front passes through the area. With drier air streaming into the
region from the southwest, strong winds remain the biggest hazard
along with the usual lightning and small hail.

As the trough (currently to moving across western Wyoming)
continues to move east, we'll see upper level flow turn northwest
briefly on Thursday. This will keep high temperatures similar
tomorrow vs what they are today.

.LONG TERM...(Friday through Wednesday)
Issued at 159 PM MDT Wed Sep 11 2019

The flow then settles into a zonal pattern keeping winds westerly
through Saturday. Sunday, winds aloft turn more southwesterly
ahead of a low pressure system coming onshore over Washington
state. Models agree that the low will dig south with the center of
the upper level low skimming across northern portions of our
forecast area. While the ECMWF and Canadian show this trough axis
moving across mid-Wednesday, the GFS delays this trough to mid-
Thursday. At any rate, gusty to strong winds will remain a
possibility as this system moves through. The low is expected to
drag moisture along with it increasing precipitation chances as we
head into early next week.

Temperatures warm under the westerly flow bringing some locations
close to 5-10 degrees above normal for this time of year again by
Sunday. As the trough passes by, we'll see temperatures drop a
good 5-10 degrees to near, or just less than, normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1144 AM MDT Wed Sep 11 2019

As anticipated, plenty of gusty winds being reported across the
forecast area this morning with some gusts reaching near 45kts.
This trend will continue through the afternoon and early evening
hours as a cold front approaches from the west. Some showers and
storms are also possible across the area, more north of I70, with
the main concern remaining gusty winds. Most TAF sites will remain
VFR but a quick drop to MVFR under lower cigs and vis due to a
stronger cell moving through can't be ruled out. Guidance
suggesting the strongest winds peaking around 21Z and continuing
through 00Z before dying down. Once the front moves through,
expect a switch to northwesterly winds and those gusty winds to
start subsiding.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...SS
LONG TERM...SS
AVIATION...TGR
Hazardous weather outlook, Sep 11, 3:05 AM MST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
405 AM MDT Wed Sep 11 2019

COZ001>014-017>023-UTZ022>025-027>029-121015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
405 AM MDT Wed Sep 11 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A cold front approaching the area will lead to increased southerly
winds today with localized gusts up to 40 mph with the passage of
the front. Thunderstorms forming ahead and along the front could
produce stronger wind gust along with some small hail and frequent
lightning over portions of northern Utah and Colorado through the
mid evening hours. Colder air behind the front will allow snow
levels to drop to near 9500 feet. Any accumulating snowfall
however is expected above 12000 feet over the northern Utah and
Colorado mountains. Travel over the passes is not expected to be
impacted by snowfall at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of northern Utah
and Colorado today as thunderstorms with strong wind gusts are
expected.

In the hours before

Special weather statement, Sep 11, 2:07 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
307 PM MDT Wed Sep 11 2019

COZ002-003-013-112145-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
307 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO BLANCO COUNTY
UNTIL 345 PM MDT...

At 307 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Meeker to 33 miles
northwest of Rifle to 27 miles north of Parachute. Movement was
northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Meeker, Axial and Loyd.

This includes the following highways...
 Colorado 13 between mile markers 28 and 60.
 Colorado 64 between mile markers 65 and 73.

LAT...LON 4035 10751 4014 10756 3992 10771 3981 10820
      3997 10812 4014 10808
TIME...MOT...LOC 2107Z 243DEG 32KT 4015 10798 3998 10803 3984 10814

Charnick
Local storm report, Sep 11, 2:29 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 PM MDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST GRAND JCT. REGIONAL AP  39.12N 108.52W
09/11/2019  M53 MPH          MESA               CO   ASOS

&&
Special weather statement, Sep 11, 2:48 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
348 PM MDT Wed Sep 11 2019

COZ002-004-005-013-112230-
Flat Tops CO-Upper Yampa River Basin CO-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
348 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD AND
NORTHEASTERN RIO BLANCO COUNTIES UNTIL 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Meeker, or 33 miles south of Craig, moving east at 45
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Buford.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3997 10767 4006 10771 4027 10711 4018 10701
      4005 10699
TIME...MOT...LOC 2148Z 251DEG 39KT 4003 10761

Charnick
Local storm report, Sep 11, 2:59 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 PM MDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     NON-TSTM WND GST 2 NW MONTROSE           38.50N 107.90W
09/11/2019  M46 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

&&
Local storm report, Sep 11, 3:06 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 PM MDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     1 NNW FRUITA            39.17N 108.73W
09/10/2019                   MESA               CO   TRAINED SPOTTER

            SMALL BRANCHES BLOWN DOWN IN FRUITA. DELAYED
            REPORT.

&&

KJS
Special weather statement, Sep 11, 3:28 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
428 PM MDT Wed Sep 11 2019

COZ003-007-009-010-013-112300-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
428 PM MDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Rifle, or 30 miles west of Glenwood Springs,
moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rifle, New Castle and Silt.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 82 and 103.
 Colorado 13 between mile markers 1 and 6.

LAT...LON 3936 10799 3954 10793 3969 10758 3956 10754
      3943 10756
TIME...MOT...LOC 2228Z 244DEG 19KT 3944 10789

Charnick

The radar

The Grand Junction radar (KGJX), 73 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garfield

When
September 11, 3:52 PM MST to 4:52 PM MST
Where
Garfield County, 1.6 mi E of Silt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.550, -107.640

A severe thunderstorm produced large hail the size of quarters east of Silt.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843938.